Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 9, NWS Aberdeen, SD

May 5, 2012Jones County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 5, 2012, 6:10 AM CDT for Jones County, South Dakota. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2012, 6:10 AM CDT (11:10 UTC)
Expired
May 5, 2012, 7:00 AM CDT
In force
50 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Jones County, SD

The radar

The Rapid City radar (KUDX), 168 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 6:30 AM CDTHAIL 11 N Murdo, SD
May 5, 6:30 AM CDTHAIL 18 W Okaton, SDHAIL RANGED IN SIZE FROM DIME TO QUARTER-SIZED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 3:19 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 11.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2012-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2012-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

036 
WUUS53 KABR 051110
SVRABR
SDC075-051200-
/O.NEW.KABR.SV.W.0009.120505T1110Z-120505T1200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
610 AM CDT SAT MAY 5 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 700 AM CDT

* AT 606 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
  THIS STORM WAS LOCATED 7 MILES WEST OF OKATON...OR 16 MILES WEST OF
  MURDO...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OKATON AROUND 615 AM CDT...
  MURDO AND WESTOVER AROUND 630 AM CDT...

THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 175 AND 201.

THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 57 AND 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4372 10079 4382 10093 4381 10097 4384 10100
      4385 10107 4399 10107 4401 10104 4396 10067
      4384 10037 4373 10036 4371 10047 4376 10060
      4371 10069
TIME...MOT...LOC 1109Z 247DEG 31KT 4390 10101
WIND...HAIL <50MPH 1.50IN

$$
CHURCH
1 follow-up statement
953 
WWUS53 KABR 051136
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
636 AM CDT SAT MAY 5 2012

SDC075-051200-
/O.CON.KABR.SV.W.0009.000000T0000Z-120505T1200Z/
JONES SD-
636 AM CDT SAT MAY 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN JONES
COUNTY UNTIL 700 AM CDT...

AT 634 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
THIS STORM WAS LOCATED NEAR MURDO...MOVING EAST AT 35 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
JONES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4372 10079 4372 10080 4396 10089 4396 10069
      4396 10067 4384 10037 4373 10036 4371 10047
      4376 10060 4371 10069
TIME...MOT...LOC 1135Z 247DEG 31KT 4383 10070
WIND...HAIL <50MPH 1.50IN

$$
CHURCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:09 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 5, 4:09 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
409 AM CDT SAT MAY 5 2012

.SHORT TERM...TODAY THROUGH MONDAY
NEXT SHORTWAVE APPROACHING FROM THE WEST WITH SHOWERS AND
THUNDERSTORMS EXPANDING ACROSS WESTERN SOUTH DAKOTA AND INTO
CENTRAL SOUTH DAKOTA. GOOD AMOUNT OF ELEVATED INSTABILITY AND SOME
OF THESE STORMS COULD BECOME STRONG TO SEVERE. A GOOD AMOUNT OF
SHEAR TO WORK WITH AS WELL. SVR WATCH 246 WAS ISSUED A SHORT TIME
AGO OVER PORTIONS OF CENTRAL AND WESTERN SOUTH DAKOTA TO ACCOUNT
FOR POSSIBILITY OF LARGE HAIL WITHIN THESE STORMS. AS THE MORNING
PROGRESSES...THUNDERSTORM ACTIVITY WILL SHIFT EASTWARD ACROSS THE
CWA SO HAVE PRETTY HIGH CHANCES FOR PRECIP IN THE FORECAST. THERE
STILL REMAINS SOME UNCERTAINTY IN BEST POTENTIAL FOR SVR STORMS
LATER TODAY...BUT WITH THE SFC WARM FRONT SOUTH OF THE CWA...FEEL
BIGGEST THREAT FOR SIGNIFICANT SEVERE ACTIVITY WILL BE ACROSS FSD
CWA AND NEAR THE NEBRASKA BORDER. CANNOT RULE OUT SOME STRONG TO
SEVERE STORMS A BIT FARTHER NORTH THOUGH INTO OUR CWA...BUT THREAT
IS NOT AS GREAT. COLD FRONT MOVES EAST ACROSS THE REGION OVERNIGHT
PROVIDING A CONTINUED FOCUS FOR SHOWERS AND STORMS. THIS SYSTEM
EVENTUALLY EXITS THE AREA ON SUNDAY WITH DRIER AIR AND NORTHWEST
WINDS MOVING IN BEHIND THE FRONT. ON MONDAY...CLOSED UPPER LOW
MOVES EAST ACROSS FAR SOUTHERN CANADA. WITH COLD TEMPS ALOFT AND
CYCLONIC FLOW ACROSS THE NORTHERN PLAINS...HAVE ADDED SLIGHT
CHANCE POPS FOR LIGHT RAIN SHOWERS DURING THE AFTERNOON PEAK
HEATING PERIOD.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY NIGHT
SURFACE LOW MOVING SLOWLY EWD THROUGH THE BOUNDARY WATERS/MN-
ONTARIO BORDER AREA WILL KEEP A COOL...MAINLY DRY...NWLY LOW LEVEL
FLOW OVER THE REGION MONDAY NIGHT THROUGH TUESDAY MORNING. THE
CENTER OF SFC HIGH PRESSURE IS THEN PROGGED TO SETTLE IN LATE-DAY
TUESDAY AND REMAINS IN PLACE THROUGH WEDNESDAY MORNING. MODELS
REMAIN IN GOOD AGREEMENT WITH A MODERATE RETURN S-SELY FLOW
SETTING UP OVER THE NRN PLAINS WEDNESDAY AFTERNOON...CONTINUING
THROUGH THE DAY THURSDAY AS A SFC COLD FRONT APPROACHES FROM THE
NORTHWEST. MODELS ARE IN GOOD AGREEMENT THAT QUITE THE VIGOROUS
FRONTAL BOUNDARY WILL PUSH FROM NW TO SE THROUGH THE REGION
THURSDAY NIGHT/FRIDAY MORNING. BOTH GFS AND ECMWF HAVE SLOWED THE
TIMING OF THE FRONT BY ABOUT SIX HOURS AND ARE FARTHER NORTH WITH
THE ASSOCIATED UPPER LEVEL SHORT-WAVE TROUGH AND ITS ASSOCIATED
ATMOSPHERIC LIFT...SO CONFIDENCE IS LOW IN SENSIBLE WEATHER
IMPACTS THURSDAY NIGHT/FRIDAY.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN AREA OF IFR/MVFR CIGS WILL REMAIN OVER THE EASTERN AND
SOUTHWESTERN CWA OVERNIGHT...WITH VFR CONDITIONS ACROSS THE
NORTHWEST. PRECIPITATION IS EXPECTED TO SPREAD ACROSS THE AREA
FROM WEST TO EAST DURING THE LATE OVERNIGHT HOURS AND INTO THE DAY
SATURDAY. THUNDERSTORMS ARE ALSO POSSIBLE...WITH THE BEST CHANCE
EXPECTED TO OCCUR LATE SATURDAY AFTERNOON AND SATURDAY EVENING SOUTH
OF A LINE FROM PIERRE TO WATERTOWN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...CHURCH
AVIATION...CHURCH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 5, 4:42 AM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
442 AM CDT SAT MAY 5 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
442 AM CDT SAT MAY 5 2012 /342 AM MDT SAT MAY 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION TODAY. LARGE
HAIL IS POSSIBLE ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA EARLY
THIS MORNING WITH THE FIRST BATCH OF STORMS. AS THE DAY
PROGRESSES...SEVERE STORMS WILL BE POSSIBLE ACROSS PARTS OF
SOUTHEAST...EAST CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA. LARGE
HAIL IS LIKELY WITH THE STRONGER STORMS. THE BIGGEST THREAT FOR
SEVERE STORMS WILL BE ACROSS SOUTHEAST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AS A COLD FRONT MOVES
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 6:21 AM CDTSevere Thunderstorm WarningABRLyman39 min
May 5, 6:50 AM CDTSevere Thunderstorm WarningABRLyman25 min
May 5, 6:58 AM CDTSevere Thunderstorm WarningABRJones, Lyman47 min
May 5, 7:45 AM CDTSevere Thunderstorm WarningABRBuffalo, Lyman45 min
May 5, 8:24 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand25 min
May 5, 8:58 AM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman, Stanley, Sully47 min
May 5, 9:03 AM CDTSevere Thunderstorm WarningABRJones, Lyman42 min
May 5, 9:55 AM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman50 min
May 5, 10:29 AM CDTSevere Thunderstorm WarningABRHand, Spink31 min
May 5, 2:57 PM CDTFlash Flood WatchABRBrown, Buffalo, Clark, Codington, Day, Deuel and 6 more8 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.